Open Access
Translator Disclaimer
May, 1980 Second Order Efficiency of the MLE with Respect to any Bounded Bowl-Shape Loss Function
J. K. Ghosh, B. K. Sinha, H. S. Wieand
Ann. Statist. 8(3): 506-521 (May, 1980). DOI: 10.1214/aos/1176345005


Let $X_1, X_2, \cdots$ be a sequence of i.i.d. random variables, each having density $f(x, \theta_0)$ where $\{f(x, \theta)\}$ is a family of densities with respect to a dominating measure $\mu$. Suppose $n^{\frac{1}{2}}(\hat{\theta} - \theta)$ and $n^{\frac{1}{2}}(T - \theta)$, where $\hat{\theta}$ is the mle and $T$ is any other efficient estimate, have Edgeworth expansions up to $o(n^{-1})$ uniformly in a compact neighbourhood of $\theta_0$. Then (under certain regularity conditions) one can choose a function $c(\theta)$ such that $\hat{\theta}' = \hat{\theta} + c(\hat{\theta})/n$ satisfies $P_{\theta_0} \{-x_1 \leqslant n^{\frac{1}{2}}(\hat{\theta}' - \theta_0)(I(\theta_0))^{\frac{1}{2}} \leqslant x_2\} \\ \geqslant P_{\theta_0}\{-x_1 \leqslant n^{\frac{1}{2}}(T - \theta_0)(I(\theta_0))^{\frac{1}{2}} \leqslant x_2\} + o(n^{-1}),$ for all $x_1, x_2 \geqslant 0$. This result implies the second order efficiency of the mle with respect to any bounded loss function $L_n(\theta, a) = h(n^{\frac{1}{2}}(a - \theta))$, which is bowl-shaped i.e., whose minimum value is zero at $a - \theta = 0$ and which increases as $|a - \theta|$ increases. This answers a question raised by C. R. Rao (Discussion on Professor Efron's paper).


Download Citation

J. K. Ghosh. B. K. Sinha. H. S. Wieand. "Second Order Efficiency of the MLE with Respect to any Bounded Bowl-Shape Loss Function." Ann. Statist. 8 (3) 506 - 521, May, 1980.


Published: May, 1980
First available in Project Euclid: 12 April 2007

zbMATH: 0436.62031
MathSciNet: MR568717
Digital Object Identifier: 10.1214/aos/1176345005

Primary: 62B10
Secondary: 62F20

Rights: Copyright © 1980 Institute of Mathematical Statistics


Vol.8 • No. 3 • May, 1980
Back to Top